Thunderstorm Wind, Clark
- When
- July 27, 3:40 PM CST
- Where
- Clark County, 3.59 mi NNW of Spokeville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.770, -90.450
Trees were blown down northeast of Loyal.
Thunderstorms developed during the afternoon of July 27th as a cold front moved across the region. Some of these storms produced strong winds and hail across north central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the afternoon of July 27th as a cold front moved across the region. Some of these storms produced strong winds and hail across north central Wisconsin. Trees were blown down near Loyal (Clark County and dime sized hail was reported near Riplinger (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 2:43 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 343 PM CDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday) Issued at 343 PM CDT Wed Jul 27 2016 Main forecast concerns in the short-term: 1)Thunderstorms through early this evening with the potential for an isolated severe storm and a possible low end NST (non-supercell tornado) threat along with marginal severe hail. 2)How long will the showers and isolated thunderstorms hold on in the inverted trough feature on Thursday. First off, the deep layer shear and CAPE is just enough late this afternoon into early this evening to support brief strong to severe storms. The CAPE will diminish with the loss of daytime heating late this afternoon into this evening and we should see a diminish in thunderstorms, at least weakening of any stronger storms. We are keeping a close watch on a warm front/old outflow boundary in place along near the Interstate 94 corridor late this afternoon. A few storms have been developing along it but they have not stayed with the boundary so the potential for an NST has been low. Further to the west a cold front is pushing east towards southeast Minnesota and northeast Iowa. We are watching the front closely as storms are developing along it. It is interesting that we have seen a few brief supercell structures over northwest Wisconsin into the Twin Cities area this afternoon. Just enough CAPE and Shear to support this. A shortwave trough/MCV (mesoscale convective vortex) slides into the area tonight and will keep scattered showers and thunderstorms going. Then as the trough edges southeast late tonight into Thursday morning an inverted surface trough lingers across the area and and we will see continued scattered showers and isolated thunderstorms along it, but shear is even weaker on Thursday so not anticipating any severe storms. Showers and storms will gradually taper off Thursday afternoon into Thursday evening as high pressure builds in from the north. Will have to keep a close eye on any fog potential as skies clear under the high Thursday night across portions of central into northern Wisconsin. .LONG TERM...(Thursday night through Wednesday) Issued at 343 PM CDT Wed Jul 27 2016 Surface high pressure will be the dominant weather feature going into the weekend. Forecast models are trying to generate some low precipitation chances at times Friday afternoon and again Saturday afternoon, mainly across southwest Wisconsin but this appears overdone. Will maintain a model consensus blend, producing low rain chances, but this period mostly likely will be dry. Plan on highs cooling down for Thursday through Saturday with highs mainly in the 70s. Warmer temperatures return next week along with chances for showers and thunderstorms as we look to bring more unstable air back into the region as a series of shortwaves move through. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Issued at 1229 PM CDT Wed Jul 27 2016 Low pressure, a couple of fronts and a couple of disturbances aloft will move toward and across the area this afternoon into Thu morning. As these features approach, sct SHRA/TSRA expected to move into the TAF sites late this afternoon into much of this evening. Finer details of timing/coverage of TSRA thru this evening remain unclear, and left thunder mention as VCTS at both KRST/KLSE for now. By later tonight and for Thu morning, deeper layered convergence sets up over the fcst area as a sfc-700mb low/trough drifts slowly across MN/WI. this convergence/lift and a rather moist airmass looks to result in numerous SHRA and BR, along with MVFR cigs/vsbys, around the TAF sites for most of the second half of this TAF period. Some IFR cigs/vsbys in BR/SHRA likely a couple hours either side of sunrise Thu and added a tempo period for this in the 09-13z time- frame. Conditions to slowly improve Thu afternoon as the low/trough move east of the area and cooler/drier high pressure starts to build in. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION.....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1213 PM CDT WED JUL 27 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1213 PM CDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS. THE HIGHER CHANCES FOR SEVERE WEATHER WILL MAINLY BE THIS AFTERNOON INTO EARLY THIS EVENING AND MAINLY NORTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE ON AND OFF SMALL STORM CHANCES THROUGH THE PERIOD. AT THIS TIME...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 333 PM CDT WED JUL 27 2016 WIZ029-034-042>044-272200- CLARK-JACKSON-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS... SPARTA...TOMAH...MAUSTON...FRIENDSHIP 333 PM CDT WED JUL 27 2016 ...A FEW SLOW MOVING THUNDERSTORMS OVER THE AREA THIS AFTERNOON... SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP OVER PARTS OF CENTRAL WISCONSIN THIS AFTERNOON...MAINLY FROM JUST SOUTHEAST OF NEILLSVILLE TO JUST NORTH OF WISCONSIN DELLS. THESE STORMS WERE MOVING NORTHEAST AROUND 15 MPH. LOCALLY HEAVY RAINS...LIGHTNING...SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED WITH ANY STRONGER STORMS. IF ONE OF THESE STORMS APPROACHES YOUR AREA...MOVE INDOORS UNTIL IT PASSES. RRS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT WED JUL 27 2016
WIZ029-272145-
CLARK-
418 PM CDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK COUNTY...
AT 417 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOYAL...OR 12
MILES NORTHEAST OF NEILLSVILLE...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
COLBY...ABBOTSFORD...ABBOTSFORD AND DORCHESTER AROUND 445 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
COLBY...UNITY...CURTISS... ATWOOD AND RIPLINGER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4500 9031 4470 9032 4461 9040 4470 9062
4503 9045 4503 9042
TIME...MOT...LOC 2117Z 207DEG 16KT 4472 9047
WETENKAMPThe La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down northeast of Loyal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647636, 647635.